Iowa, 2012

Hail in Iowa, July 13, 2012

July 13, 2012 · NWS DMX · 8 events in 2 counties and zones

A weak windshift line moved into northwest Iowa during the afternoon and evening of the 13th. High temperatures reached the upper 80s to low 90s, with dewpoints in the 65 to 70 degree range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$58,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak windshift line moved into northwest Iowa during the afternoon and evening of the 13th. High temperatures reached the upper 80s to low 90s, with dewpoints in the 65 to 70 degree range. CAPE increased to around 3000 J/kg by late afternoon. Downdraft CAPE was in the 800 to 1200 J/kg range. CAPE available in the -10 to -30 C layer of the atmosphere was in the 500 to 700 J/kg range. Given the freezing level was just over 14,000 feet, this was sufficient to produce large hail. The shear was relatively weak with shear values around 30 kts. Thunderstorms formed along the windshift line initially over Minnesota. The storms developed back southwest along the line and produced large hail in Kossuth and Palo Alto Counties. Some of the hail was up to golf ball in size. Golf ball size hail covered the ground west of Bancroft in Kossuth County. Hail up to 2 inches in diameter fell in Whittemore, also in Kossuth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 13, 5:10 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 13, 5:10 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT FRI JUL 13 2012

...UPDATED FOR AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
ONCE AGAIN TONIGHT THE PRIMARY FORECAST CHALLENGE IS CONVECTIVE
INITIATION. SHOWERS AND STORMS FROM THIS MORNING HAVE SHUNTED DOWN
SOUTHEAST OF OUR AREA AND LEFT MOST OF THE CWA DRY THIS AFTERNOON.
CONVECTIVE DEBRIS CLOUDS HAVE CLEARED OUT OF AREAS ALONG AND WEST OF
I-35 WHERE DESTABILIZATION IS TAKING PLACE. MEANWHILE UP IN SW MN AN
APPROACHING SHORTWAVE HAS GENERATED A FEW STRONG THUNDERSTORMS...BUT
THESE ARE MOVING ONLY VERY SLOWLY SOUTHEAST. SHORT RANGE MODELS
CONTINUE TO HAVE A LOT OF TROUBLE PREDICTING THUNDERSTORM
DEVELOPMENT THIS EVENING...AND THE FORECAST IS LARGELY BASED ON
RADAR TRENDS...PERSISTENCE...AND CONCEPTUAL MODELS. BELIEVE THERE IS
A DECENT CHANCE THAT THE SW MN STORMS COULD MAKE IT DOWN INTO OUR
NORTHERN COUNTIES...AND MAYBE CUT ACROSS OUR NORTHEAST IN
ASSOCIATION WITH THE SHORTWAVE LATER THIS EVENING...AND HAVE GONE
WITH CHANCE POPS ACCORDINGLY. OVER THE REST OF THE CWA THERE IS NO
CLEAR MECHANISM FOR INITIATION...BUT WE MAY SEE DIURNALLY GENERATED
AIRMASS STORMS IN THE AREAS THAT HAVE CLEARED. THUS HAVE KEPT SLIGHT
POPS OVER THE REMAINDER OF OUR COUNTIES THIS EVENING BEFORE TAPERING
THEM OFF AFTER DARK. THE SEVERE THREAT IS MARGINAL DUE TO A LACK OF
EFFECTIVE SHEAR...HOWEVER DECENT INSTABILITY SUPPORTS A CHANCE FOR A
FEW ISOLATED SEVERE CELLS AS DISCUSSED IN SPC PRODUCTS. ASIDE FROM
THE TROUBLESOME POPS THE FORECAST IS PRETTY STRAIGHTFORWARD TONIGHT
WITH LIGHT WINDS AND TEMPERATURES FALLING INTO THE 65 TO 70 RANGE.
FEW CHANGES WERE MADE TO ANY OF THESE FORECAST FIELDS.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
MAIN CONCERNS FOR THE EXTENDED WILL BE THE HEAT DEVELOPING ONCE
AGAIN FOR THE REGION. AS H700 UPPER LEVEL SHORT LEAVES THE REGION
OVERNIGHT ANOTHER LOW WILL DEVELOP IN THE NORTHERN PLAINS ON
SATURDAY. THIS WILL ALLOW FOR CONTINUED SOUTHERLY FLOW AND EASTWARD
ADVECTION OF WARMER AIR AS UPPER LEVEL RIDGE BEGINS TO REBUILD OVER
THE CENTRAL PLAINS. IN THE NEAR TERM...MODELS TRY TO INITIATE SOME
CONVECTION LATE SATURDAY NIGHT ALONG THE NORTHWARD ADVANCING FRONT.
COVERAGE AND CHANCES REMAIN SOMEWHAT QUESTIONABLE...SO WILL LEAVE
CHANCES OUT FOR NOW. ALREADY ON SATURDAY H850 TEMPS DIFFER IN THE
MODELS WITH THE 12Z GFS ONLY AT 18C OVER CENTRAL IOWA AND 12Z NAM UP
TO +24C. EURO AND GEM VARY AS WELL...BUT SUGGEST THAT +20 TO 22C
LOOKS MORE REASONABLE BY 00Z SUNDAY. THIS TRANSLATES TO HIGHS IN THE
LOWER 90S WITH SOME CLOUDS OVER THE AREA AND PLENTY OF SUN. BY SAT
NIGHT FLOW WILL BE MAINLY FROM THE SOUTH...KEEPING TEMPS IN THE
LOWER 70S OVERNIGHT. SUNDAY LOOKS ABOUT THE SAME WITH H850 READINGS
IN THE 21-23C RANGE. BY MONDAY AND TUESDAY WITH THE RIDGE BUILDING
AFTERNOON HIGHS WILL WARM EVEN FURTHER. HIGHS WILL REACH THE MID 90S
OR HIGHER DURING THE AFTERNOONS WITH ONLY MID 70S FOR LOWS. SOME
QUESTIONS REMAIN ABOUT THE AMOUNT OF SFC MOISTURE WITH THE NEXT GO
ROUND OF HEAT. SFC MOISTURE CONTINUES TO POOL SOUTH OF REGION IN
ARKANSAS AND OKLAHOMA IN THE LOWER 70S. ACROSS OUR AREA DEW POINTS
MAY HOLD IN THE 60S TO NEAR 70 AT TIMES EARLY NEXT WEEK. THIS WOULD
KEEP HEAT INDICES NEAR 100 TO 105 F BUT NOT MUCH HIGHER. WE MAY ONCE
AGAIN NEED SOME HEADLINES FOR HEAT NEXT WEEK...GIVEN THE LENGTH OF
HOT WEATHER OVER THE AREA. WILL HAVE TO MAKE REFINEMENTS TO DEW
POINTS OVER THE WEEKEND BASED ON BOTH ADVECTION AND
EVAPOTRANSPIRATION DUE TO CORN.  WITH LACK OF RECENT RAINFALL...WITH
THE EXCEPTION OF TODAY...DEW POINTS MAY NOT RISE AS HIGH AS THE
PREVIOUS EVENT. HOWEVER...ANY MOISTURE WE RECEIVED TODAY IS LIKELY
TO EVAPORATED BACK INTO THE BOUNDARY LAYER AS THE HEAT RATCHETS UP
NEXT WEEK. THERE REMAINS SOME QUESTION ABOUT THE TIMING OF THE MID
WEEK BOUNDARY DRIFTING SOUTH INTO THE AREA. SHORT WAVE ENERGY IN THE
NORTHERN STREAM IS RIDING OVER THE RIDGE. THE GFS CONTINUES ITS
STREAK OF BREAKING OUT PRECIPITATION DAILY...WHILE THE GEM/NAM/EURO
SEEK A MORE REASONABLE APPROACH GIVEN THE HOT DOME AND CONVERGENCE
ALONG THE BOUNDARY. THE 12Z GEM SLOWS THE SOUTHWARD PROGRESSION OF
THE FRONT BY MID WEEK...WHICH SEEMS MORE REASONABLE WITH UPPER LEVEL
FLOW PARALLEL TO THE BOUNDARY. WITH THAT IN MIND...WEDNESDAY HIGHS
LOOK TO ONCE AGAIN BE IN THE MID 90S OVER THE SOUTH BUT SLIGHTLY
COOLER NORTH NEARER THE BOUNDARY. THE NEW EURO IS PULLING THE FRONT
SOUTH WED NIGHT WITH A GREAT LAKES HIGH BRINGING COOLER AIR TO THE
REGION BY THURSDAY AND FRIDAY. AT THIS POINT...CONFIDENCE IN THE
LAST FEW DAYS OF THE EXTENDED HAS DECREASED DUE TO THE DIFFERENCES
IN WHETHER THERE IS ENOUGH SHORTWAVE ENERGY TO TOP THE RIDGE AND
LOWER THE HEIGHTS ACROSS THE GREAT LAKES AND PULL THE FRONT SOUTH
INTO THE STATE. EVEN IF THIS HAPPENS THERE WILL LIKELY ONLY BE A
FEW DAYS OF RELIEF BACK INTO THE 80S TO LOWER 90S BEFORE THE RIDGE
BUILDS AGAIN THE FOLLOWING WEEK.

&&

.AVIATION 14/00Z...
MORNING PRECIPITATION HAS PUSHED OUT...WITH PRECIPITATION CONCERNS
FOCUSED ALONG WEAK BOUNDARY ACROSS NE IOWA. THIS BOUNDARY WILL
CONTINUE TO SLOWLY PUSH SE ACROSS THE STATE...BRINGING CHANCES TO
SITES OVERNIGHT. HOWEVER...HAVE ONLY INCLUDED VCTS MENTION AT KMCW
WITH THIS PACKAGE...WITH LITTLE CONFIDENCE THAT SHOWER AND
THUNDERSTORM ACTIVITY WILL BE WIDESPREAD ENOUGH TO AFFECT OTHER
SITES. BEHIND BOUNDARY HIGH WILL CONTINUE TO PUSH IN...WHICH WILL
BRING VARIABLE WINDS FOR TOMORROW. HOWEVER...ANTICIPATE THE PRIMARY
WIND DIRECTION WILL BE W TO NW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...REV
AVIATION...AWB
Hazardous weather outlook, Jul 13, 2:22 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT FRI JUL 13 2012

IAZ004>007-015>017-023>026-033>036-044>047-142030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-
322 PM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW MAY
BRIEFLY BE SEVERE WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST INTO SATURDAY
EVENING FOR CENTRAL AND EASTERN IOWA. OTHER LOW THUNDERSTORM
CHANCES ARE IN THE FORECAST INTERMITTENTLY TUESDAY THROUGH
THURSDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THROUGH TONIGHT.

IAZ027-028-037>039-048>050-057>062-070>075-081>086-092>097-142030-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
322 PM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST INTO SATURDAY
EVENING FOR CENTRAL AND EASTERN IOWA. OTHER LOW THUNDERSTORM
CHANCES ARE IN THE FORECAST INTERMITTENTLY TUESDAY THROUGH
THURSDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

REV

In the hours before

Special weather statement, Jul 13, 5:40 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT FRI JUL 13 2012

IAZ004-005-140000-
EMMET-KOSSUTH-
640 PM CDT FRI JUL 13 2012

...ISOLATED STRONG THUNDERSTORMS NEAR THE MINNESOTA BORDER...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN KOSSUTH COUNTY...MOVING
SOUTHEAST AT 10 MPH.

ANOTHER THUNDERSTORM NEAR ARMSTRONG WILL MOVE SLOWLY EASTWARD.

ONE HALF INCH DIAMETER HAIL AND WINDS GREATER THAN 40 MPH...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SWEA CITY...          LEDYARD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

JUNGBLUTH
Special weather statement, Jul 13, 6:07 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CDT FRI JUL 13 2012

IAZ005-140030-
KOSSUTH-
707 PM CDT FRI JUL 13 2012

...STRONG THUNDERSTORM NEAR SWEA CITY...

AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SWEA CITY...MOVING SOUTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  FENTON...             LONE ROCK...          LAKOTA...
  BANCROFT...           TITONKA...            BURT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

JUNGBLUTH

The radar

The Minneapolis radar (KMPX), 178 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Kossuth

When
July 13, 6:22 PM CST
Where
Kossuth County, 2.81 mi S of Swea City
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Public
Coordinates
43.340, -94.310

Hail, Kossuth

When
July 13, 6:32 PM CST
Where
Kossuth County, 3.78 mi WNW of Bancroft
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$20,000
Reported by
Public
Coordinates
43.300, -94.290

The ground was covered in golf ball size hail.

Hail, Kossuth

When
July 13, 6:44 PM CST
Where
Kossuth County, 2.81 mi S of Bancroft
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
43.240, -94.230

Hail, Kossuth

When
July 13, 7:30 PM CST
Where
Kossuth County, 1.38 mi S of Whittemore
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Public
Coordinates
43.050, -94.420

Hail, Kossuth

When
July 13, 7:35 PM CST
Where
Kossuth County, 0.69 mi S of Whittemore
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Public
Coordinates
43.060, -94.420

The ground was reported to be white with hail.

Hail, Kossuth

When
July 13, 7:35 PM CST
Where
Kossuth County, Whittemore
Measured
2 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
Public
Coordinates
43.070, -94.420

Hail, Palo Alto

When
July 13, 7:58 PM CST
Where
Palo Alto County, 0.86 mi SW of West Bend
Measured
0.88 in hail
Crop damage
$3,000
Reported by
Trained Spotter
Coordinates
42.960, -94.460

Hail, Kossuth

When
July 13, 8:10 PM CST
Where
Kossuth County, 9.64 mi W of St Joseph
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Public
Coordinates
42.930, -94.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382757, 382758, 382759, 382760, 382761, 382771, 382762, 382763.